Alert archive / Arizona / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 64, NWS Las Vegas, NV

September 7, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 7, 1996, 3:01 AM MST for Mohave County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 3:01 AM MST (10:01 UTC)
Expired
Sep 7, 1996, 4:00 AM MST
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:43 AM MST, 18 minutes earlier.

Area forecast discussion, Sep 7, 2:43 AM MST, 18 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 AM PDT SAT SEP 7 1996

UPR LVL SHRTWV...INDCD ON H3 CHARTS AND WV STLT IMAGES...MOVG INTO
UT WITH TAIL END OF VORT ACRS SRN NV.  EARLIER CONCERNS OF S/WV
HELPING FIRE UP ADDITIONAL HAVE PROVED CORRECT.  DYNAMICS FRM THIS
HAS CONTD TO KICK OFF CONVECTION SRN TIP OF NV AND CELLS SLOWLY
MOVG TWD NW AZ ATTM.  CURRENT FFA FOR SRN CLARK CO NV BASED ON
RADAR AND SPOTTER RPTS FRM SEARCHLIGHT INDCG UP TO AN INCH OF RAIN
ON RECENTLY SATURATED GROUND.  SFC ANALYSIS INCDS LTL 24 HR CHG IN
LOW LVL MSTR AXIS FROM SRN NV INTO AZ.  KYUX VWP HAS S-SELY FLOW
AOB 3KFT AND WITH 60 DEGREE DWPNTS UP TO LHU (ABOUT THE SAME AS
PAST FEW DAYS).  THIS LATEST S/WV SHOULD QUICKLY EXIT REGION THIS
AM WITH NO IDENTIFIABLE S/WVS OR DYNAMICS INDCD THEREAFTER.   UPR
TROF FCST TO FLATTEN AS RDG REBUILDS WWD.  WILL CONT TO FOLLOW
ETA/AVN/MESO ETA MSTR PROGS WITH LTL CHG IN LOW LVL MSTR AXIS.
NOT COMPLETELY SOLD ON MESO ETA FCST OF DRAMATICALLY INCRG MSTR
INTO SRN NV TDA BUT NO DOUBT MSTR NOT GOING TO DRY UP ANYTIME SOON.
NO  CHGS  TO  EXTENDED  WITH  LTL  TO  FORCE  MSTR  OUT...AT  LEAST
INITIALLY.  LAS 11-.  NEME0TH

In the hours before

Local storm report, Sep 6, 9:50 PM MST, 5 hours 11 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
949 PM PDT FRI SEP 6 1996

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    KINGMAN                   AZ   60 MPH TSTM GUST
09/06/96   MOHAVE                         WINDS TO 60 MPH REPORTED
                                          BY SHERIFFS OFFICE WITH
                                          VISIBILITY DOWN TO ZERO.
                                          HEAVY RAIN AND SMALL HAIL
                                          REPORTED ALONG WITH SOME
                                          FLOWING WASHES.

0410 PM    KINGMAN                   AZ   .75 INCH HAIL
09/06/96   MOHAVE                         MOHAVE COUNTY SHERIFFS
                                          OFFICE IN KINGMAN REPORTED
                                          3/4 INCH HAIL AND POWER
                                          OUTAGES.
0415 PM    KINGMAN                   AZ   1 INCH HAIL
09/06/96   MOHAVE                         ONE INCH DIAMETER HAIL
                                          REPORTED BY MOHAVE COUNTY
                                          SHERIFFS OFFICE ALONG WITH
                                          STRONG WINDS AND HEAVY
                                          RAIN IN KINGMAN.

0425 PM    KINGMAN ARPT              AZ   .75 INCH HAIL
09/06/96   MOHAVE                         DIME SIZE HAIL AND OVER A
`                                          THIRD INCH /.35/ OF RAIN.
Special weather statement, Sep 6, 10:36 PM MST, 4 hours 25 minutes before
CAZ019-070740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1036 PM PDT FRI SEP 6 1996

...STRONG THUNDERSTORMS CONTINUE OVER PORTIONS OF EASTERN
SAN BERNARDINO COUNTY...

AT 1030 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO SHOW A STRONG THUNDERSTORM OVER THE BRISTOL MOUNTAINS OR ABOUT
20 TO 25 MILES SOUTH OF BAKER OFF INTERSTATE 15.  THE STORM WAS
MOVING SLOWLY SOUTHEAST AROUND 10 MILES AN HOUR.  A COUPLE OTHER
THUNDERSTORMS WERE LOCATED NORTHEAST OF THIS THUNDERSTORM BUT
THEY WERE NOT AS STRONG.

THIS STRONG THUNDERSTORM SOUTH OF BAKER IS LIKELY PRODUCING LOCALLY
HEAVY RAIN...SMALL HAIL...STRONG WIND GUSTS AND DANGEROUS LIGHTNING.
NORMALLY DRY WASHES MAY BE RUNNING WITH WATER AND ANYONE TRAVELLING
THROUGH THIS REMOTE REGION SHOULD BE ALERT FOR WATER FLOWING ACROSS
THE ROAD.  DO NOT CAMP NEAR NORMALLY DRY WASHES AND PAY CLOSE
ATTENTION TO ANY NEARBY THUNDERSTORMS...ESPECIALLY IF YOU ARE
DOWNSTREAM FROM WHERE THE RAIN IS FALLING.  REMEMBER...FLASH FLOODING
CAN OCCUR MILES FROM WHERE THE RAIN ACTUALLY FALLS.  STAY TUNED TO
THIS STATION FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

SKRBAC
Special weather statement, Sep 7, 12:42 AM MST, 2 hours 19 minutes before
NVZ009-070845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 AM PDT SAT SEP 7 1996

...THUNDERSTORMS MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY...

AT 1230 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA.  THESE STORMS WERE LOCATED 5 MILES WEST OF
SEARCHLIGHT AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.
Special weather statement, Sep 7, 1:53 AM MST, 1 hour 8 minutes before
NVZ009-CAZ019-070955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 AM PDT SAT SEP 7 1996

...THUNDERSTORMS CONTINUE MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY
AND NORTHEASTERN SAN BERNARDINO COUNTY...

AT 150 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA AND NORTHEASTERN SAN BERNARDINO
COUNTY CALIFORNIA. THESE STORMS WERE LOCATED 5 MILES NORTHWEST OF
SEARCHLIGHT AND EXTENDED SOUTHEAST TO 10 MILES WEST OF NEEDLES.  THESE
STORMS WERE MOVING TO THE NORTHEAST AT 10 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:01 AM MSTFlash Flood WarningVEFMohave59 min
Sep 7, 4:02 AM MSTFlash Flood WarningVEFMohave58 min
Sep 7, 4:02 AM MSTSevere Thunderstorm WarningVEFMohave58 min
Sep 7, 5:01 AM MSTFlash Flood WarningVEFMohave59 min
Sep 7, 5:01 AM MSTSevere Thunderstorm WarningVEFMohave59 min
Sep 7, 5:31 AM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.